Hail, Marion
- When
- August 28, 11:25 PM EST to 11:27 PM EST
- Where
- Marion County, 0.69 mi N of Glenns Vly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.660, -86.200
A line of strong thunderstorms moved through the Indianapolis metro area during the early morning hours of August 29th. As this line of storms moved through, a singular small hail report came from the Southport area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A line of strong thunderstorms moved through the Indianapolis metro area during the early morning hours of August 29th. As this line of storms moved through, a singular small hail report came from the Southport area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 28, 9:15 PM EST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1015 PM EDT Mon Aug 28 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 305 PM EDT Mon Aug 28 2017 An upper low along with a weak surface front will continue rain chances in central Indiana through Tuesday afternoon. Another cold front will bring more chances for rain on Thursday. The remnants of Harvey will bring rain to Indiana Friday into Sunday with several inches rainfall possible for the southern half of the state. Temperatures blends were accepted with readings expected to be near normal. && .NEAR TERM /Tonight/... Issued at 907 PM EDT Mon Aug 28 2017 Mid level vorticity lobe currently over eastern Illinois is progged by short term models to drift into the local area later tonight. The presence of the upper air feature, combined with lingering instability and weakly convergent low level flow, will result in the potential for scattered showers and thunderstorms most of the night. Current forecast handles this well. Will add some patchy fog to the forecast for later tonight, as pattern appears favorable for fog formation, especially in areas that receive heavier rainfall tonight. Previous discussion follows. Recent satellite and radar trends confirming short range models development of scattered thunderstorms over Illinois this afternoon. Trend is for slow eastward development of scattered convection into central Indiana this evening and overnight as trough axis rotates this way. Not expecting anymore than scattered coverage and only localized quarter inch rains for some areas. With dewpoints generally in the lower 60s current forecast of min temperatures in the 60 to 65 range look good. && .SHORT TERM /Tuesday through Thursday/... Issued at 305 PM EDT Mon Aug 28 2017 Models are close enough that the model blend initialization was accepted. The upper trough continues moving east across the area with the trough axis east of our area by late afternoon Tuesday. This should end precipitation though a shower or two may linger in the cyclonic flow in western Indiana. Kept the highest PoPs east closer to the better forcing. Like today, expect breaks in the cloud cover to enhance heating and help induce the convection. temperatures will also be similar to today, topping out close to 80. Tuesday night to Thursday morning...high pressure take over and provides a dry period. With a bit more sunshine expected Wednesday and Thursday, and dewpoints slightly lower, expect a slightly larger diurnal range with max temperatures a degrees or so warmer than today and Tuesday and min temperatures a degree or two cooler. Thursday, a short wave trough progressing east across the Upper Great Lakes will drop a surface trough and cold front into northern Indiana, bringing a threat of showers by the afternoon north of Interstate 70. && .LONG TERM /Thursday night through Monday/... Issued at 202 PM EDT Mon Aug 28 2017 Main concern for the long term is the model trends of now bringing the remnants of Harvey closer this weekend. The 00z ECMWF and Unmet combos were the quickest and they bring the remnants to the Ohio Valley on Saturday before it gets sheared by a northern trough Saturday night and Sunday. The latter combo solution is closer to the ensembles and is thus preferred. Either the way, the 12z GFS and 00z ECMWF both have associated deep moisture and QPF into southwestern Indiana by 12z Friday and over all of central Indiana by 12z Saturday. Will hold on top low pops through Saturday night per the blend as the trough and remnants of Harvey exit east. Finally, a cold front will drop down from the southeast on Monday and could trigger more convection. Confidence in timing and coverage of convection is still not great but improving with closer model solutions. Confidence in temperatures is not great either as temperatures will be subject to cloud canopy from Harvey. Thus, will accept the slightly below normal blend temperatures with highs mostly in the upper 70s and lower 80s. && .AVIATION /Discussion for the 290300Z KIND TAF Update/... Issued at 1015 PM EDT Mon Aug 28 2017 Mid level vorticity center currently drifting into west central and northwest Indiana. Threat for scattered showers and thunderstorms in the vicinity of the KIND terminal should continue for several more hours, given lingering instability and weakly convergent low level flow. Previous discussion follows. Vorticity lobe across Illinois is progged by the short term models to move over the terminals roughly 290100Z-290800Z. Scattered shower and thunderstorm activity possible in the vicinity of the terminals during that time. Although surface based instability will drop off with sunset, model soundings suggest there may still be some decent elevated instability later tonight. At this point, it appears the best threat for direct impacts from convection will be at KLAF. Brief IFR visibility restrictions in heavier cells. CB bases around 050. Otherwise, conditions favorable for visibility restrictions in fog to develop after 290600Z, especially if shower activity is more widespread. Lingering cloud cover late into the night may work against fog formation, so confidence in prolonged or widespread IFR visibility restrictions is low at this time. Outside of any convective areas, surface winds 6 kts or less tonight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Tucek NEAR TERM...Tucek/JAS SHORT TERM...Tucek LONG TERM....MK AVIATION...JAS
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 429 PM EDT Mon Aug 28 2017 INZ021-028>031-035>049-051>057-060>065-067>072-292030- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 429 PM EDT Mon Aug 28 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered showers and thunderstorms are expected. Hazards: Lightning...brief heavy rainfall...small hail and gusty winds. Timing: Any time. Discussion: Scattered showers and thunderstorms will form as an upper level low dives into the region from the northwest. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Scattered thunderstorms are possible across central Indiana on Tuesday. Isolated thunderstorms are possible Friday through Saturday night. Severe weather is not expected at this time. However, any thunderstorm is capable of producing cloud to ground lightning, brief heavy rain and gusty winds. Discussion: Scattered showers and thunderstorms will continue on Tuesday as an upper level wave moves slowly through the region. Additional frontal boundaries may spark showers and isolated thunderstorms from Friday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
955 PM EDT MON AUG 28 2017
INZ064-071-072-290230-
Bartholomew IN-Jackson IN-Jennings IN-
955 PM EDT MON AUG 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTHOLOMEW...
NORTHEASTERN JACKSON AND NORTHWESTERN JENNINGS COUNTIES UNTIL 1030 PM
EDT...
At 954 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Seymour, moving northeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Columbus, Elizabethtown, Jonesville, Country Squire Lakes, Azalia and
Grammer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3895 8578 3903 8592 3924 8580 3918 8569
3913 8569 3913 8558
TIME...MOT...LOC 0154Z 215DEG 16KT 3906 8582
CPSpecial Weather Statement
National Weather Service Indianapolis IN
1154 PM EDT MON AUG 28 2017
INZ047-290445-
Marion IN-
1154 PM EDT MON AUG 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION COUNTY UNTIL 1245
AM EDT...
At 1153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speedway, or 7 miles southwest of Indianapolis, moving east at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Greenwood, Beech Grove, Speedway, Southport, Warren
Park, Clermont, Homecroft, Indianapolis Int'l Airport, Monument
Circle and Camby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3964 8602 3963 8623 3963 8631 3980 8633
3982 8633 3983 8603
TIME...MOT...LOC 0353Z 268DEG 12KT 3972 8625
RyanThe Indianapolis radar (KIND), 9 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718397.